What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 21, 9:29 AM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 21, 9:29 AM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1029 AM EDT Sun Jul 21 2019
.SYNOPSIS...
Sunday will only be slightly less hot. Cold front Monday/Monday
night. Cooler, drier next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM Sunday...
Made some changes to PoPs this morning as showers form along
a leftover outflow boundary that found its way down into our
area, from overnight convection to the north. Showers have been
brief, but one or two updrafts did begin to electrify before
collapse. Hires models still show widely scattered showers later
in the afternoon, so outside of some smoothing-tweaks based on
guidance, no major changes to the afternoon forecast. Also
spruced up temperatures and dew points for today based on fresh
guidance trickling in - still no plans to issue a heat advisory
based on increasing cloud coverage and scattered showers and
storms this afternoon.
As of 245 AM Sunday...
Unsettled weather returns to the area in the near term period.
Upper ridge will start to break down today, as an upper trough
gradually deepens across the eastern U.S. Several shortwaves out
ahead of main trough will move through the area today, and this
with a moist southerly flow, will help to generate showers and
thunderstorms across the area today. Believe bulk of activity
earlier today will be south of the Ohio River, with an increase
in activity during peak heating hours. Some of this activity
will die off later tonight, but a cold front will be approaching
the CWA from the north, which should help to keep some activity
going, particularly across northern zones. Cold front progged to
be in vcnity of Ohio River towards the end of the period.
Main threat with convection today will be slow moving storms,
with heavy downpours. Overall, threat for widespread flash
flooding is low, due to relatively dry conditions, and overall
scattered nature of convection. FFG is generally around 2 inches
an hour across most of the CWA. So, although it's certainly a
possibility localized issues could develop, not expecting quite
enough of a threat at this point to warrant a watch. A slight
risk for excessive rainfall exists for much of the CWA.
In addition, there is a small possibility of a strong to severe
storm with damaging wind gusts the threat. This is due to
precip loading from high moisture content air, pwats around 2
inches. A marginal risk exists for much of the northern half of
the CWA.
As far as heat criteria today, thinking we could reach advisory
criteria of heat indices around 100 today in spots. However, the
coverage, and duration of this isn't expected to be enough to
warrant a heat headline/advisory, particularly with the threat
of convection and increased cloud cover today. Instead, will
mention in the HWO, and allow day shift to monitor.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 325 AM Sunday...
Keeping the short term forecast period on the shorter side,
where the active weather is going to be.
On the synoptic scale, expecting a cold front to push through
the region, once it finally gets driven through by a 500mb
trough axis swinging through. Part of the complication here is
that there could possibly be a surface wave develop along this
front as it pushes into the mountains, thus potentially slowing
its exit and creating a convective training situation. Plenty of
lower/mid level forcing available with bands of frontogenesis
working through the area.
Expecting copious surface/lower level moisture pooling along
the front and PWATs to spike over 2 inches, so the set up is
there for a heavy rain event, especially with the potential for
much of the column to be utilized by updrafts. Expecting a lot
of cloud cover, however, so this could be a key inhibiting
factor to the aforementioned instability. Areal coverage is
going to be key, as well as ground conditions after the activity
expected today.
Temperatures come down with the rain and clouds, even prior to
frontal passage.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 325 AM Sunday...
For this time of year, the extended forecast could be one of the
quieter stretches of weather in some time. Once the cold front
passes, and it should be through the mountains by Tuesday
morning, the heavy rain potential will end. The upper level
trough axis will likely run out of appreciable column moisture
to work with by the afternoon as dry air advects in, so only
carrying low end POPs, mainly in the mountains for Tuesday.
Beyond Tuesday, the lower dewpoints and cooler temperatures
largely holds through mid week, slowing increasing on both
fronts into the weekend. No organized weather systems/rain
through Sunday.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
12Z Sunday through 12Z Monday...
As of 625 AM Sunday...
Showers and thunderstorms will increase in coverage,
particularly after 16Z-18Z Sunday. Expect brief MVFR and IFR
conditions in vcnty of storms. Some decrease in convective
activity south of the Ohio River after 00Z Monday, but a cold
front will move into southeast Ohio after 00Z, with sct showers
and storms mainly along and north of the Ohio River. In
addition, widespread MVFR cigs will overspread the entire area,
particularly after 06Z-09Z Monday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Timing of convection may vary from
forecast. The development of MVFR ceilings overnight may vary
from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY L H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H M M H H H H H H H H
PKB CONSISTENCY L M H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 12Z MONDAY...
IFR in showers and thunderstorms Monday and Monday night. IFR
Stratus and fog is possible again early Tuesday morning and
early Wednesday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...26/SL
NEAR TERM...SL/MC
SHORT TERM...26
LONG TERM...26
AVIATION...SL
Hazardous weather outlook, Jul 21, 4:00 AM EST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
500 AM EDT Sun Jul 21 2019
WVZ519-520-522>524-526-220900-
Northwest Nicholas-Southeast Nicholas-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
500 AM EDT Sun Jul 21 2019
This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a slight risk of excessive rainfall on Monday and Monday
night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ085>087-WVZ005>011-013>020-027>032-039-040-521-525-
220900-
Greenup-Carter-Boyd-Lawrence KY-Meigs-Gallia-Lawrence OH-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-Upshur-Barbour-Northwest Webster-Northwest Randolph-
500 AM EDT Sun Jul 21 2019
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, northeast
West Virginia, northern West Virginia, southern West Virginia and
western West Virginia.
.DAY ONE...Today and Tonight.
There is a marginal risk of severe thunderstorms today and early
tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a slight risk of excessive rainfall on Monday and Monday
night.
There is a marginal risk of severe thunderstorms Monday and Monday
night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-083-084-220900-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
500 AM EDT Sun Jul 21 2019
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...Today and Tonight.
There is a marginal risk of severe thunderstorms today and early
tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a marginal risk of severe thunderstorms Monday and Monday
night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ024>026-033-034-515>518-220900-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
500 AM EDT Sun Jul 21 2019
This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a slight risk of excessive rainfall on Monday and Monday
night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 21, 10:46 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1146 AM EDT Sun Jul 21 2019
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-
024>032-220000-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-
INCLUDING THE CITIES OF FLATWOODS, GREENUP, GRAYSON, OLIVE HILL,
ASHLAND, LOUISA, NEW LEXINGTON, CROOKSVILLE, SOMERSET,
MCCONNELSVILLE, STOCKPORT, ATHENS, MARIETTA, BELPRE, JACKSON,
WELLSTON, OAK HILL, MCARTHUR, HAMDEN, POMEROY, GALLIPOLIS,
IRONTON, SOUTH POINT, KENOVA, CEREDO, WAYNE, HUNTINGTON,
POINT PLEASANT, NEW HAVEN, RAVENSWOOD, RIPLEY, PARKERSBURG,
VIENNA, ST. MARYS, BELMONT, PADEN CITY, SISTERSVILLE,
MIDDLEBOURNE, HARTS, ALUM CREEK, HAMLIN, TEAYS VALLEY, HURRICANE,
CHARLESTON, SOUTH CHARLESTON, SAINT ALBANS, SPENCER, ELIZABETH,
GRANTSVILLE, HARRISVILLE, PENNSBORO, WEST UNION, WILLIAMSON,
LOGAN, CHAPMANVILLE, MAN, MADISON, CLAY, SUTTON, GASSAWAY,
BURNSVILLE, GLENVILLE, WESTON, CLARKSBURG, BRIDGEPORT,
AND GRAFTON
1146 AM EDT Sun Jul 21 2019
Heat index values in the upper-90's to near 100 degrees today may
lead to dangerous conditions outdoors. However, scattered showers
and thunderstorms, along with associated variable cloud cover,
may ultimately limit the duration and coverage of 100-degree or
higher heat index values. Heavy rain associated with slow moving
storms may lead to gusty winds and localized water issues.
Special weather statement, Jul 21, 11:45 AM EST, 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
1245 PM EDT Sun Jul 21 2019
OHZ083>086-211715-
Jackson-Meigs-Gallia-Vinton-
1245 PM EDT Sun Jul 21 2019
...A STRONG, HEAVY THUNDERSTORM WILL AFFECT NORTHWESTERN MEIGS...
NORTHEASTERN GALLIA...EAST CENTRAL JACKSON AND SOUTHEASTERN VINTON
COUNTIES...
At 1241 PM EDT, a strong, heavy thunderstorm was located 8 miles
southeast of Wellston, moving east at 5 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding.
Locations impacted include... Wellston, Vinton, Wilkesville, Salem
Center and Radcliffe.
Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3892 8246 3909 8254 3920 8229 3895 8218
TIME...MOT...LOC 1641Z 250DEG 6KT 3903 8242
12
Special weather statement, Jul 21, 11:53 AM EST, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
1253 PM EDT Sun Jul 21 2019
OHZ075-085-211715-
Athens-Meigs-
1253 PM EDT Sun Jul 21 2019
...A HEAVY, STRONG THUNDERSTORM WILL AFFECT NORTHERN MEIGS AND SOUTH
CENTRAL ATHENS COUNTIES...
At 1252 PM EDT, a heavy, strong thunderstorm was located over
Rutland, moving northeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding.
Locations impacted include... Pomeroy, Rutland, Tuppers Plains,
Middleport, Chester, Hartford City, Darwin, Harrisonville and Dexter.
Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3915 8178 3901 8199 3903 8201 3903 8203
3902 8204 3899 8205 3898 8208 3896 8210
3900 8210 3901 8217 3906 8225 3933 8204
TIME...MOT...LOC 1652Z 220DEG 17KT 3907 8211
12